Texas, 2015Tropical Storm and Storm Surge in Texas, June 16, 2015
June 16, 2015 · NWS CRP · 5 events in 4 counties and zones
A broad area of low pressure over the northwest Gulf of Mexico strengthened into Tropical Storm Bill on the evening of June 15th. Tropical Storm Bill moved slowly northwest toward the Middle Texas coast.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad area of low pressure over the northwest Gulf of Mexico strengthened into Tropical Storm Bill on the evening of June 15th. Tropical Storm Bill moved slowly northwest toward the Middle Texas coast. Tropical Storm Bill made landfall in Calhoun County on Matagorda Island south of San Antonio Bay during the late morning. Because of persistent strong east to northeast winds over Calhoun County as Bill moved slowly inland, coastal areas near the western portion of Matagorda Bay and near Lavaca Bay were impacted by storm tide levels of 3 to 4 feet above mean sea level. The storm surge reached 3.5 feet at Port Lavaca causing moderate beach erosion. The storm surge damaged new bulkheads near Alamo Beach and damaged or destroyed fifteen piers from Port Alto to Port Lavaca to Port O'Connor. Property damage was estimated near 1.3 million dollars. Rainfall amounts ranged from 1 to 3 inches as Bill moved through the northern Coastal Bend and Victoria Crossroads. Maximum wind gusts recorded were 47 knots at Port O'Connor and 42 knots at Port Lavaca.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 16, 5:44 AM CST, 16 minutes earlier.
Area forecast discussion, Jun 16, 5:44 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
644 AM CDT TUE JUN 16 2015
.DISCUSSION...FOR 12Z TAFS.
&&
.AVIATION...
T.S. BILL CONTINUES TO APPROACH MATAGORDA BAY THIS MORNING WITH
LANDFALL EXPECTED OVER THE NEXT COUPLE HOURS. FLYING CONDS WILL
DETERIORATE QUICKLY AT VCT TERMINAL THROUGH 14Z AS THE CENTER OF
BILL APPROACHES WITH STRONG WIND AND HEAVY RAIN. ELSW LESS PCPN
CVRG IS EXPECTED FOR THE NEXT CPL HOURS AS THE WEST SIDE OF BILL
REMAINS PRETTY DRY. WE'LL SEE RAIN CVRG INCRS AROUND CRP/ALI LATE
MORNING INTO THE AFTN AS THE CENTER BEGINS TO PULL NORTH OF THE
AREA ALLOWING WINDS TO GO BACK TO SOUTHERLY.
&&
.PREV DISCUSSION... /ISSUED 552 AM CDT TUE JUN 16 2015/
SHORT TERM (TODAY THROUGH WEDNESDAY)...THE LATEST KCRP RADAR FIX
ON TROPICAL STORM BILL SHOWS THAT THE CENTER IS APPROXIMATELY 50
NAUTICAL MILES SE OF PORT OCONNOR. THE RADAR TRENDS ALONG WITH THE
NHC OFFICIAL FORECAST AND OTHER CONSENSUS SOLNS POINT TOWARDS A
MATAGORDA BAY LANDFALL LATER THIS MORNING. 40-50 KT WIND GUSTS
HAVE BEEN QUITE COMMON ON THE EASTERN SEMICIRCLE OF BILL. WHILE
MOST OF THE CWA WL REMAIN ON THE WESTERN SIDE OF BILL...THE
EXTREME NORTHEAST AREAS WL EXPERIENCE TROPICAL STORM FORCE WINDS
DURING THE MORNING AND AFTN HOURS AS BILL PUSHES THROUGH THIS
AREA. A VEERING OF WINDS WL OCCUR THROUGHOUT THE DAY AS BILL
PUSHES FURTHER INLAND.
GIVEN THE TRACK OF BILL...THE MAIN TORNADO THREAT WL REMAIN
NORTHEAST OF OUR CWA GIVEN THE BETTER WIND SHEAR PROFILE.
HOWEVER...VICTORIA AND CALHOUN COUNTY WL BE ON THE EDGE OF THE
FAVORABLE NORTHEAST QUADRANT AND SO AN ISOLATED TORNADO CANNOT BE
RULED OUT FROM MID MORNING TO AFTN TIMEFRAME.
INITIALLY THE HEAVY RAIN THREAT WL BE CONFINED TO THE NORTHEAST
COASTAL BEND GIVEN THE DRIER WESTERLY FLOW PREVAILING ACROSS MUCH
OF THE REMAINDER OF SOUTH TX. HOWEVER AS IS USUALLY THE CASE THE
BETTER RAIN CHANCES WL SPREAD FURTHER WEST...ESPECIALLY TONIGHT AS
DEEPER TROPICAL MOISTURE (PWATS 2.2 TO 2.5 INCHES) FINALLY WORKS
ITS WAY INTO THE REMAINDER OF THE COASTAL BEND. SVRL MODELS
INDICATED A POTENTIAL CONVERGENT ZONE SETTING UP ACROSS THE
COASTAL BEND WHICH WL AID THE RAINFALL POTENTIAL. THUS...WL
MAINTAIN THE CURRENT FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING
FOR THE COASTAL BEND. WHILE POCKETS OF HEAVY RAIN WL BE POSSIBLE
ACROSS THE BRUSH COUNTRY...OVERALL THE THREAT FROM FLOODING WL BE
LIMITED IN THIS RGN GIVEN THE SLIGHTLY DRIER AND MORE SUBSIDENT
AIRMASS.
TIDES WERE CURRENTLY RUNNING AROUND 1-2 FEET ABV NORMAL WHICH IS
ALREADY PRODUCING MINOR TIDAL OVERFLOW AND WATER UP TO THE DUNES.
GIVEN THAT HIGH TIDE IS LATER THIS MORNING ACROSS THE PORT OCONNOR
AREA...ANOTHER INCREASE OF ONE-HALF TO 1 FOOT OF INUNDATION WL BE
POSSIBLE ACROSS CALHOUN COUNTY. FURTHER SOUTHWEST...HIGH TIDE IS
CLOSE TO THE PRESENT TIME AND SO CONDITIONS WL LKLY REMAIN AT
THEIR WORST FOR THE NEXT FEW HOURS.
LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...THE DETERMINISTIC
GFS/ECMWF MOVE THE UPPER TROUGH/REMNANTS OF TROPICAL STORM BILL NWD
ACRS THE SRN PLAINS WEDNESDAY NIGHT/THURSDAY BEFORE DISSIPATING
IT...YET MAINTAIN A WEAKNESS IN THE 500MB HEIGHT PATTERN OVER THE
CWA/MSA AFTERWARD THROUGH SATURDAY. THE GFS ENSEMBLE MEAN/GFS AND
ECMWF DETERMINISTIC GRADUALLY BUILD AN UPPER RIDGE TO THE NW SUNDAY-
TUESDAY (GFS/ECMWF DETERMINISTIC PROG THE DEVELOPMENT OF SUBSIDENCE
OVER THE CWA MONDAY/TUESDAY.) COPIOUS MSTR LINGERS OVER THE CWA/MSA
THURSDAY (GFS DETERMINISTIC PWAT VALUES.) LOWER MSTR CONTENT
EXPECTED FRIDAY-TUESDAY WITH PWAT VALUES MEANDERING AROUND A MEAN OF
1.5 INCHES. THUS...HIGH MSTR CONTENT SHOULD CONTRIBUTE TO SCT
CONVECTION THURSDAY. ANTICIPATE MAINLY ISOLD CONVECTION DRG THE
PERIOD FRIDAY-MONDAY WITH NO PCPN TUESDAY. A GRADUAL WARMING TREND
ANTICIPATED FRIDAY-MONDAY.
MARINE...TROPICAL STORM FORCE WINDS AND SEAS UP TO 12 FT WL BE
POSSIBLE ACROSS THE NORTHERN WATERS AS TROPICAL STORM BILL PUSHES
ASHORE ACROSS MATAGORDA BAY THIS MORNING. WEST TO NORTHWEST WINDS
ACROSS THE REMAINDER OF THE WATERS WL BE AT OR JUST BELOW SCA
THRESHOLDS. AS BILL PUSHES FURTHER INLAND BY LATE MORNING INTO THE
AFTN/EVE...A VEERING OF WINDS TO A MORE SOUTHERLY DIRECTION IS
EXPECTED. WIDESPREAD SCA CONDITIONS WL THEN PREVAIL TNT INTO WED
WITH SEAS REMAINING ELEVATED. NUMEROUS SHOWERS AND THUNDERSTORMS
WL PREVAIL THROUGH WED.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 88 77 88 78 87 / 80 70 60 30 40
VICTORIA 84 75 85 76 88 / 100 90 80 40 40
LAREDO 96 77 95 77 93 / 40 40 40 30 50
ALICE 92 76 92 77 90 / 70 60 60 30 40
ROCKPORT 87 79 87 80 86 / 80 70 70 30 30
COTULLA 92 75 93 75 90 / 50 50 50 50 50
KINGSVILLE 90 78 90 78 89 / 70 70 60 30 40
NAVY CORPUS 88 79 86 80 85 / 80 70 60 30 30
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: ARANSAS...
CALHOUN...GOLIAD...KLEBERG...NUECES...REFUGIO...SAN
PATRICIO...VICTORIA.
FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...KLEBERG...
NUECES...REFUGIO...SAN PATRICIO...VICTORIA.
GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: BAYS AND
WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...BAYS AND
WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR...COASTAL
WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM...COASTAL
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20
NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60
NM...WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
FROM 20 TO 60 NM.
&&
TJHazardous weather outlook, Jun 16, 5:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
630 AM CDT TUE JUN 16 2015
GMZ230-235-250-255-270-275-TXZ233-234-242>247-171130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-GOLIAD-VICTORIA-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-
CALHOUN-
630 AM CDT TUE JUN 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A TROPICAL STORM WARNING REMAINS IN EFFECT TODAY FOR ALL THE
COASTAL COUNTIES INCLUDING VICTORIA AND GOLIAD COUNTIES AND THE
ENTIRE MIDDLE TEXAS COASTAL WATERS. TROPICAL STORM BILL WILL MAKE
LANDFALL ACROSS MATAGORDA BAY BY MID MORNING. TROPICAL STORM FORCE
WINDS WILL BE POSSIBLE ACROSS THE NORTHEAST COASTAL BEND AND
NORTHERN WATERS. SEAS AS HIGH AS 12 FEET WILL OCCUR TODAY. THE
STRONG WINDS AND LARGE SEAS WILL PRODUCE MINOR COASTAL FLOODING
AND DANGEROUS RIP CURRENTS TODAY. 1 TO 2 FEET OF INUNDATION WILL
BE POSSIBLE ACROSS AREA BEACHES AND OTHER AREAS CLOSE TO SEA
LEVEL. AS MUCH AS 3 FEET OF INUNDATION WILL BE POSSIBLE ACROSS
CALHOUN COUNTY.
THERE WILL BE A SLIGHT RISK OF TORNADOES ACROSS VICTORIA AND
CALHOUN COUNTIES TODAY IN ASSOCIATION WITH BILL.
A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT FOR THE COASTAL
COUNTIES ALONG WITH VICTORIA AND GOLIAD COUNTIES. HEAVY RAIN FROM
BILL WILL OVERSPREAD SOUTH TEXAS THROUGH TONIGHT AND MAY PRODUCE
FLOODING OF CREEKS...STREAMS AND OTHER LOW SPOTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SOME WITH HEAVY
RAIN ARE EXPECTED TO CONTINUE INTO WEDNESDAY. AS A RESULT...THE
FLASH FLOOD WATCH WILL CONTINUE THROUGH WEDNESDAY EVENING ACROSS THE
VICTORIA AREA AND COASTAL COUNTIES. STORM TOTAL RAINFALL AMOUNTS
OF 3 TO 8 INCHES WILL BE POSSIBLE WITHIN THE FLASH FLOOD WATCH
AREA.
SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST ON WEDNESDAY ACROSS
THE COASTAL WATERS. THESE LINGERING HIGH SEAS AND STRONG SOUTHERLY
WINDS WILL MAINTAIN A HIGH RISK FOR RIP CURRENTS ON WEDNESDAY.
MINOR COASTAL FLOODING WILL BE POSSIBLE ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY FOR VICTORIA AND CALHOUN
COUNTIES FOR TODAY.
TXZ229>232-239>241-171130-
LA SALLE-MCMULLEN-LIVE OAK-BEE-WEBB-DUVAL-JIM WELLS-
630 AM CDT TUE JUN 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR BEE COUNTY DUE TO THE
POSSIBILITY OF HEAVY RAIN FROM TROPICAL STORM BILL CAUSING
FLOODING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE BRUSH COUNTRY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE BRUSH COUNTRY ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MB
Tropical Storm, Calhoun
- When
- June 16, 6:00 AM CST to 6:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Mesonet
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Tropical storm force winds occurred across the county. Highest wind gusts recorded were 47 knots at Port O'Connor and 42 knots at Port Lavaca.
Tropical Storm, Aransas
- When
- June 16, 6:00 AM CST to 6:00 PM CST
- Where
- Aransas forecast zone
- Reported by
- Mesonet
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Tropical storm force winds occurred across the county. The highest wind gust recorded was 39 knots at Aransas County Airport.
Storm Surge/Tide, Calhoun
- When
- June 16, 6:00 AM CST to 6:00 PM CST
- Where
- Calhoun forecast zone
- Property damage
- $1.3 million
- Reported by
- Emergency Manager
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
A storm surge between 2 and 3.5 feet affected the county with the highest storm surge around Lavaca Bay. The storm surge was 3.5 feet at Port Lavaca. A new bulkhead near Alamo Beach suffered moderate damage. Fifteen piers were damaged or destroyed from Port Alto to Port Lavaca to Port O'Connor and near Seadrift. Water rose and covered some piers in a matter of minutes. Lighthouse Beach and bay front were closed due to storm surge. Residents in Indianola were cut off from homes due to rising water. Total public damage was estimated at 1.3 million dollars.
Storm Surge/Tide, Nueces
- When
- June 16, 6:00 AM CST to 6:00 PM CST
- Where
- Nueces forecast zone
- Reported by
- Mesonet
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Storm tide was between 2 and 3 feet above mean sea level at the coast in Nueces County. The highest storm surge was near 2 feet at Bob Hall Pier. The surge caused minor beach erosion.
Tropical Storm, Refugio
- When
- June 16, 6:00 AM CST to 6:00 PM CST
- Where
- Refugio forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
Tropical storm force winds occurred across the county.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 16 to 18, 20152 deaths · $942,000 · 21 events
- Flash Flooding and Flooding in Missouri, June 16 to 19, 2015$2.9 million · 101 events
- Heat in Pennsylvania, June 16, 20151 death · 1 event
- Flash Flood in Missouri, June 16, 20151 death · 1 event
- Flash Flood and Flooding in Ohio, June 16 to 18, 2015$30,000 · 51 events
- Flash Flooding and Flooding in Texas, June 16 to 18, 2015$203,000 · 7 events
- Flash Flooding and Hail in Nebraska, June 16 to 17, 2015$56,000 · 1.75 in hail · 26 events
- Damaging Winds in Georgia, June 16 to 18, 2015$29,000 · 55 kt wind · 25 events
- Flash Flooding in Ohio, June 16, 2015$55,000 · 7 events
- Flash Flood and Damaging Wind in Arkansas, June 16 to 17, 2015$50,000 · 52 kt wind · 2 events
- Tropical Storm and Flash Flooding in Texas, June 16 to 17, 2015$1,000 · 52 kt wind · 26 events
- Flash Flooding and Hail in Nebraska, June 16, 20152.5 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589323, 589324, 589718, 589724, 589727.